Wyoming, 2010

Damaging Wind in Wyoming, July 2, 2010

July 2, 2010 · NWS CYS · 1 event in 1 county or zone

During the afternoon a short-lived severe thunderstorm developed north of Laramie and moved east over the Laramie Range. Gusty winds were the only threat with this storm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

During the afternoon a short-lived severe thunderstorm developed north of Laramie and moved east over the Laramie Range. Gusty winds were the only threat with this storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 2, 1:44 PM MST, 44 minutes earlier.

Area forecast discussion, Jul 2, 1:44 PM MST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
244 PM MDT FRI JUL 2 2010

.SHORT TERM...TONIGHT THROUGH INDEPENDENCE DAY

FAIRLY ACTIVE WEATHER PATTERN SHAPING UP IN THE SHORT TERM AS
PRECIP CHANCES LOOK TO BE ON THE INCREASE.

CURRENTLY...CONVECTION STARTING TO BLOSSOM OUT ACROSS EASTERN UTAH
AND THROUGHOUT COLORADO THIS AFTERNOON WITH THUNDERSTORMS MOVING
NORTHEAST INTO SOUTHERN WYOMING. LATEST RUC INSTABILITY FORECAST
SHOWING FAIRLY HIGH CAPES IN THE ORDER OF 2500 J/KG ALONG THE
WYOMING AND COLORADO BORDER. CINH STILL PRETTY STRONG ACROSS OUR
CENTRAL AND NORTHERN COUNTIES THIS AFTERNOON WITH VALUES OF
100-150 J/KG. COLD FRONT APPROACHING FROM THE NORTHWEST HAS BEEN
SLOW TO MOVE INTO THE AREA AS A SURFACE HIGH REMAINED SOLIDLY IN
PLACE ACROSS NORTH CENTRAL COLORADO PRETTY MUCH ALL MORNING. THIS
HIGH HAS BEEN SHOWING SOME SIGNS OF RETREATING SOUTHWARD EARLY
THIS AFTERNOON. A LEESIDE TROUGH LIES ACROSS WESTERN SOUTH
DAKOTA...THROUGH THE NEBRASKA PANHANDLE INTO EASTERN COLORADO.
AHEAD OF THIS TROUGH DEWPOINTS HAVE CLIMBED INTO THE 60S ACROSS
WESTERN NEBRASKA WITH MID 40S OBSERVED AT SCOTTS BLUFF.

AREA UNDER THE GUN THIS AFTERNOON AND EARLY EVENING LOOKS TO BE
EXTREME SOUTHEAST WYOMING AND THE NEBRASKA PANHANDLE AS
TEMPERATURES CONTINUE TO RISE INTO THE MID 90S AND LOW LEVEL CAP
BREAKS LATE THIS AFTERNOON. HAVE INCLUDED SOME ISOLATED SEVERE
THUNDERSTORMS IN THE PANHANDLE...BUT CURRENT FEELING IS THAT
SEVERE THUNDERSTORMS ARE GOING TO OCCUR FURTHER EAST IN THE MORE
RICH LOW LEVEL MOISTURE.

FRONT LOOKS TO TRACK INTO SOUTHEAST WYOMING BY SATURDAY MORNING
AND SLOWLY TRACKS THROUGH THE CWA THROUGH THE DAY. MODELS NOT
SHOWING MUCH IN THE WAY OF QPFS FOR SOUTHEAST WYOMING OR NEBRASKA
PANHANDLE FOR SATURDAY...SO WENT AHEAD AND LOWERED POPS FOR TOMORROW.

BEST DAY FOR POPS NOW LOOKS TO BE SUNDAY AS EASTERLY AND
SOUTHEASTERLY UPSLOPE FLOW PUMPS IN GOOD LOW LEVEL MOISTURE INTO
THE PANHANDLE AND SOUTHEAST WYOMING. THIS MOISTURE WILL INTERACT
WITH THE UPPER SHORTWAVE THAT IS FORECAST TO TRACK ACROSS SOUTHERN
WYOMING AND NORTHERN COLORADO THROUGH THE DAY. MAY BE OUR BEST
OPPORTUNITY FOR SEVERE THUNDERSTORMS AS WELL WITH THE ASSOCIATED
UPPER JET MAX TRACKING ACROSS THE PANHANDLE. THIS ALL OF COURSE
DEPENDS ON TEMPERATURES. SUNDAY LOOKS REALLY COOL WITH HIGHS
MAINLY IN THE 60S ACROSS WYOMING. MID 70S LOOK TO BE THE BET
ACROSS THE PANHANDLE AND WOULD THINK OUR BEST CHANCE FOR SEVERE
THUNDERSTORMS WOULD BE OUT THAT WAY SUNDAY AFTERNOON AND EARLY EVENING.

.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY
STILL WRESTLING WITH DIFFERENCES BETWEEN THE 12Z GFS AND ECMWF
SOLUTIONS IN THEIR HANDLING OF THE SHORT WAVE TROUGH OVER THE
CENTRAL ROCKIES AND PLAINS SUNDAY NIGHT AND MONDAY. THE GFS IS
MORE PROGRESSIVE AND EJECTS THE TROUGH SMARTLY EAST...WHILE THE
ECMWF IS MUCH SLOWER AND DEEPER. IN EITHER CASE...IT WILL BE
UNSETTLED SUNDAY NIGHT AS MOIST NORTHEAST TO EAST UPSLOPE FLOW
WILL KEEP AT LEAST WIDELY SCATTERED SHWRS/TSTORMS IN THE FORECAST
DURING THE EVENING...LINGERING INTO THE OVERNIGHT HOURS OVER THE
NEB PANHANDLE. WILL NOT BUY INTO THE ECMWF AND FAVOR THE MORE
OPTIMISTIC GFS TREND OF DRIER WEATHER FOR MONDAY...ALONG WITH
WARMER TEMPS. THE NEXT UPSTREAM TROUGH OVER SOUTHERN CANADA
ADVANCES SOUTHEAST ACROSS THE NORTHERN ROCKIES AND PLAINS TUESDAY
AND TUESDAY NIGHT...PUSHING A WEAK COLD FRONT THROUGH THE CWA.
TEMPS BEHIND THIS FRONT WILL ONLY BE A FEW DEGREES COOLER. MOISTURE
WITH THIS SYSTEM WILL BE LIMITED...SO HAVE NOT ALTERED THE CURRENT
ISOLD CONVECTIVE COVERAGE NORTH AND EAST OF THE SIERRA MADRE/SNOWY
RANGES. WHILE THE MID/UPPER LEVELS DRY SOMEWHAT...THERE WILL BE
ENOUGH LOW LEVEL MOISTURE IN PLACE ALONG WITH CONVERGENCE AND
DIFFERENTIAL HEATING TO TRIGGER ISOLD CONVECTION ALONG AND EAST
OF THE LARAMIE RANGE WEDNESDAY AFTERNOON AND EVENING. SHORT WAVE
RIDGE ALOFT TAKES CONTROL OF THE CWA ON THURSDAY...WITH WARMER
TEMPS AND MORE INSTABLITY. AFTERNOON CONVECTIVE COVERAGE WILL BE
LIMITED TO AREAS ALONG AND NORTH OF A CHADRON NEB TO RAWLINS WY
LINE. ANOTHER SHORT WAVE TROUGH OVER THE GREAT BASIN WILL MOVE
NORTHEAST THROUGH THE CENTRAL ROCKIES AND HIGH PLAINS FRIDAY
AFTERNOON AND EVENING...WITH ISOLD CONVECTION FOR ALL BUT THE
SOUTHEAST CWA.

&&

.AVIATION...18Z TAF ISSUANCE
VFR CONDITIONS EXPECTED...EXCEPT FOR LOCALIZED MVFR IN THE VICINITY
OF ISOLD TO SCT TSTORMS DURING THE AFTERNOON AND EARLY EVENING.
THE STRONGER STORMS MAY PRODUCE WIND GUSTS FROM 40 TO 50 KT AND
MODERATE TO SEVERE TURBULENCE. OUTSIDE THE CONVECTION...SOUTHERLY
WINDS WILL GUST TO 30 KT AT TIMES. EXPECT A REPEAT PERFORMANCE
ON SATURDAY WITH SLIGHTLY BETTER COVERAGE OF TSTORMS...MAINLY
DURING THE AFTERNOON AND EVENING AS A COLD FRONT MOVES SOUTHWARD
INTO THE REGION.

&&

.FIRE WEATHER...
VERY WARM TEMPERATURES WILL CONTINUE OVER THE CWA THIS AFTERNOON.
OVER SOUTHEAST WYOMING...THE MINIMUM RELATIVE HUMIDITY VALUES WILL
RANGE BETWEEN 15 AND 25 PERCENT. AT THE SAME TIME...SOUTHWEST
SURFACE WINDS WILL GUST AS HIGH AS 40 MPH ALONG AND WEST OF THE
LARAMIE RANGE. THE CURRENT FIRE DANGER RATING FOR THOSE AREAS ARE
VERY HIGH...ESPECIALLY OVER THE NORTHERN LARAMIE RANGE AND
CONVERSE COUNTY WHERE FUELS ARE DRY ENOUGH TO SUPPORT LARGE FIRE
GROWTH. THIS WEEKEND WILL BE COOLER WITH HIGHER RELATIVE HUMIDITY
VALUES.

&&

.HYDROLOGY...THE NORTH PLATTE RIVER IN THE NEBRASKA PANHANDLE WILL
REMAIN A CONCERN THROUGH THE WEEKEND. UPSTREAM RELEASES FROM
RESERVOIRS IN EASTERN WYOMING WILL KEEP THE RIVER ABOVE FLOOD
STAGE NEAR HENRY. THE RIVER SHOULD REMAIN NEAR THE CURRENT STAGE
OF 5.2 FEET AT HENRY THROUGH THE HOLIDAY WEEKEND. RAINFALL THIS
WEEKEND COULD ACCUMULATE BETWEEN A QUARTER AND HALF INCH OVER THE
BASIN WHICH MAY RESULT IN SLIGHTLY HIGHER STAGE VALUES THAN WHAT
IS PREDICTED.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/FIRE WEATHER...CLAYCOMB
LONG TERM/AVIATION/HYDROLOGY...JAMSKI
Hazardous weather outlook, Jul 2, 2:24 PM MST, 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
324 PM MDT FRI JUL 2 2010

WYZ101-103>105-109>115-032130-
CONVERSE COUNTY LOWER ELEVATIONS-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY-
324 PM MDT FRI JUL 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SOME THUNDERSTORMS ARE EXPECTED TO REFORM OVER THE MOUNTAINS BY MID
AFTERNOON AND THEN MOVE TO THE NORTHEAST. THE ACTIVITY WILL CONTINUE
THROUGH EARLY TONIGHT. THE MAIN THREAT WILL BE WIND GUSTS TO 45 MPH
FROM THE STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A CHANCE OF LATE DAY THUNDERSTORMS WILL BE OVER SOUTHEAST
WYOMING EACH AFTERNOON AND EVENING. THE THUNDERSTORMS WILL BE MOST
WIDESPREAD ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-WYZ102-106>108-116>119-032130-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-NIOBRARA COUNTY-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-SOUTH LARAMIE RANGE-
SOUTH LARAMIE RANGE FOOTHILLS-CENTRAL LARAMIE COUNTY-
EAST LARAMIE COUNTY-
324 PM MDT FRI JUL 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SOME THUNDERSTORMS WILL MOVE BACK INTO THE PANHANDLE AND EXTREMEAREAS
OF SOUTHEAST WYOMING LATE THIS AFTERNOON AND EARLY TONIGHT. A FEW
OF THESE THUNDERSTORMS COULD BECOME SEVERE WITH DOWNBURST WINDS TO
60 MPH POSSIBLE. A FEW THUNDERSTORMS WILL LINGER AFTER
MIDNIGHT...THOUGH THESE ARE NOT EXPECTED TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A CHANCE OF LATE DAY THUNDERSTORMS WILL BE OVER THE AREA EACH
AFTERNOON AND EVENING. THE THUNDERSTORMS WILL BE MOST WIDESPREAD
ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

The radar

The Cheyenne radar (KCYS), 17 km away, was scanning. The volume nearest the first event began at 21:26 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Laramie

When
July 2, 2:28 PM MST to 2:30 PM MST
Where
Laramie County, 12 mi N of Cheyenne
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.304, -104.820

No damage was reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2010Every state in 2010This day in weather historyWarnings in Wyoming, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 233882.